See the current issue of Scrubs Magazine

HIV & Nurses’ Duties For Patients

Thinkstock | Wavebreakmedia Ltd

In the early 1980’s the medical world was stunned by the sudden introduction of a new, deadly virus. HIV sent shockwaves around the world, as physicians and scientists tried to determine its cause and create a treatment. Four decades later, and we know a lot more about the disease, but as with most autoimmune deficiency, a cure has still not been found.

While there is still no known cure, progress has been made in the treatment of HIV. So much so in fact, that people are now able to live a normal and active life for decades, aside from the medications they take daily. Those medication “cocktails” are crucial to keeping HIV from turning to full-blown AIDS, the lethal progression of the disease.

Nurses working with HIV patients have a responsibility to provide continual education on the importance of taking these medications. With that knowledge comes the incentive for these individuals to continue the regime, no matter how inconvenient it may seem.

What Happens to a Patient Who Suddenly Stops Taking HIV Medications?

The medications used to control HIV help the body to produce and retain the white blood cells necessary to fight infection. Once a patient stops that medication, the virus will begin attacking those cells again, leaving the patient susceptible to infection. It is those secondary infections which typically result in the death of the patient, not the AIDS virus.

Nurses who regularly treat patients with HIV should be aware of the implications of stopping treatment, and be schooled in talking to patients about them. HIV medication is a life-long commitment on the part of the patient, where missing even one dose could have harmful consequences. Recognizing patients who are at risk for stopping medications and developing counseling skills are invaluable assets of a nurse for effective HIV treatment.

Missing a dose of HIV medication could lead to resistance to the drug which will make the virus harder to treat in the patient. Provide patients with information on how to stick with their drug regime. This could include advice such as:

  • Refilling prescriptions in advance
  • Setting alarms to remind them of the right time to take meds
  • Taping notes as reminders
  • Keeping medications easily accessible and organized
  • Letting a trusted friend or family member know where medication is kept in case of an emergency
  • Traveling with HIV medications in carry-on luggage

HIV Patients are at a High Risk For Stopping Medication

According to the program director of the Food and Drug Administration’s Office of Special Health Initiatives, HIV patients are at a higher risk for not taking their medications as prescribed. The reasons cited for this include:

  • The need for multiple drugs to be taken at different times
  • Side effects of some drugs which can make a patient feel worse
  • A sense that feeling good means that they no longer need the meds
  • A lack of knowledge in the implications of drug resistance when medication is suddenly stopped
  • Not being committed to long term drug therapy to control the virus

If a patient does express to you that they wish to discontinue their HIV drug therapy for any reason, it is your responsibility to immediately refer them to their treating physician. In this way a treatment plan may be discussed that better meets their personal needs while still protecting them from developing life threatening infections.

Would You Recognize the Signs of a Patient Who Has Developed AIDS?

Acquired Immune Deficiency Syndrome (AIDS) is the condition brought about by HIV if proper medications are not administered. AIDS is a syndrome because a patient can develop a range of opportunistic diseases and infections due to the weakened immune system.

There is no exact time-frame for how long HIV turns into AIDS when medications are ceased, but once the patient develops AIDS, they could present with any of the following symptoms:

  • Dry cough
  • Pneumonia
  • Diarrhea
  • Depression
  • Memory Loss
  • Neurological disorders
  • Blotches on or under the skin that are red, brown, pink or purple
  • Fever
  • Night sweats
  • Fatigue

During your time with HIV patients, observe if they have developed any of these symptoms, as this could indicate a lapse in taking medications. The physician in charge can confirm your suspicion by ordering blood tests to check the levels of T-Cells. A dramatic drop in T-Cells in the blood is an indication that an HIV infection has disrupted the body’s immune function.

There is no question of the health risk in stopping HIV medication. If your career as a nurse exposes you to patients who are living with HIV, it is your responsibility to understand what is at stake when medication is stopped and know how to effectively relay that information to your patients.

SEE MORE IN:
, , ,

Scrubs Editor

The Scrubs Staff would love to hear your ideas for stories! Please submit your articles or story ideas to us here.
By

Post a Comment

You must or register to post a comment.

shares